West Virginia, 2024High Wind and Strong Wind in West Virginia, January 9 to 10, 2024
January 9 to 10, 2024 · NWS PBZ · 6 events in 6 counties and zones
A strong surface low pressure center was located over the middle Mississippi Valley during the morning of January 9th, and tracked across Ohio and the eastern Great Lakes through the 10th. Many reports of rainfall in the 1 to 2 inch range were received from area gauges.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface low pressure center was located over the middle Mississippi Valley during the morning of January 9th, and tracked across Ohio and the eastern Great Lakes through the 10th. Many reports of rainfall in the 1 to 2 inch range were received from area gauges. However, wind was the main impactful factor with this system. Instances of tree damage were noted, especially in the higher elevations. Wind gusts of up to 71 MPH were measured in far eastern Tucker County. Generally less severe wind gusts were noted in other portions of northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 8, 6:57 PM EST, 6 hours 3 minutes earlier.
Area forecast discussion, Jan 8, 6:57 PM EST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
657 PM EST Mon Jan 8 2024
.SYNOPSIS...
Tuesday and Wednesday will bring rain, snow, and strong winds
with some light icing potential for higher elevations.
Conditions will remain quiet Thursday before yet another late-
week disturbance.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
KEY MESSAGES:
- Winds will begin to pick up for northwest PA and the ridges
late tonight.
- Winter Weather Advisory for a quick period of ice in PA and
WV ridges.
_______________________________________________________________
No major changes for the overnight period. The persistent low
clouds have finally begun to lift northward as warm air
advection ensues. Latest 00Z sounding shows a very dry
atmosphere, so because of this, slowed PoPs a bit late tonight.
Rest of the forecast is in good shape.
Previous discussion...
High pressure will cross the middle Atlantic as it gets shunted
to the northeast as the next low pressure system takes aim at
the Upper OH Valley. Temperatures are expected to remain
seasonal tonight Deepening low pressure center as it lifts north
this evening and into the overnight will lead to some strong
upper level winds impacting the ridge tops above the inversion
overnight. In fact, 850MB winds are expected to increase as an
80 knot low level jet sets up tonight out of the southeast.
Thus, its likely that Wind Warning criteria will be reached in
the higher terrain zones and will leave that as is with the
advisory over the lower elevations remaining unchanged.
As well, NBM and HREF probabilities hint at a 0.01 or more of
ice accretion possible in the higher terrain of the
Westmoreland, Fayette, Preston, and Tucker counties. Probs top
out at over 25% for NBM and well over 70% for the HREF. Pattern
recognition would suggest that the southeast flow over the
ridges would support the HREF solution and with collaboration
with neighboring offices, have decided to issue a Winter Weather
Advisory for these areas from 09Z through 17Z which should
cover the areas of concern.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
KEY MESSAGES:
- A High Wind Warning is in effect for the higher terrain and
lowlands of Westmoreland, Indiana, and Fayette Counties late
Monday night through the day on Tuesday.
- A Wind Advisory remains in effect for northwest PA.
- A quick burst of ice and snow is possible in northwest PA and
higher terrain with precipitation onset on Tuesday morning.
___________________________________________________________
The lifting low pressure system from the southwest will bring
strong 850mb low level winds from the southeast. Models continue
to advertise 80 knot low-level jet in the region by through
Tuesday morning so it is very plausible that some of the higher
terrain could continue to see stronger winds within the
inversion. A southeast jet in an inversion near the ridgetop
elevation will also heighten potential for downslope winds
during the day on Tuesday. NBM has now a 70% chance of gusts
exceeding 60mph for portions of Westmoreland, Fayette, and
Tucker Counties. HREF is much more bullish with probabilities of
up to 90% of 60mph. Thus, will continue to hoist the high wind
warning issuing for the entirety of Indiana, Westmoreland, and
Fayette Counties along with the higher terrain of West Virginia.
The strongest winds for downslope flow are most likely Tuesday
afternoon. Non-downslope winds and more into the western PA
counties and winds mixing to the surface here will be a bit of
a question to reach Wind Advisory so counties outside of the
area such as Butler and Lawrence may need investigated for an
extension of the advisory.
One large uncertainty is the strength of 850mb to 700mb warm
advection ahead of and along the front. With surface
temperatures near freezing, a isothermal or sub- isothermal
profile may result in precipitation beginning as snow or
freezing rain. Snow remains more likely at onset for northwest
Pennsylvania and higher elevations. Chances of advisory criteria
snow at onset have lowered according to the latest NBM. However,
there is a better prob for advisory criteria for freezing rain.
As warm advection becomes more robust in the 850mb to 700mb
layer and an inversion develops with height, a brief period of
freezing rain may begin before transitions to all rain. Freezing
rain remains more likely in the colder surface temperatures of
northwest PA and the ridges of PA and WV. Thus the Winter
Weather Advisory will continue until 17Z on Tuesday to catch any
linger period of FZRA.
Mesoscale models continue to pick up on an area of frontogenesis
passing over the area on Tuesday afternoon along a cold front.
This additional forcing may lend to more wind gusts in mixing as
a line of moderate to heavy rainfall crosses the region. For
the lowlands, this may be the most likely chance at seeing
advisory criteria. The wind advisory may need to be areal
extended into portions of the lowlands of Pennsylvania and West
Virginia.
With the passage of the low pressure system, winds will shift
around to the northwest again on Wednesday. Not as impressive,
but lapse rates are supportive of upslope snow showers on
Wednesday. Mostly all accumulation is expected to remain on the
higher terrain and only max out between 1 and 3 inches over a 36
hours period into Wednesday night. At this time, the NBM
advertises a roughly 50% amount for 3 inches or more in the
higher terrain of Preston and Tucker. Thus, this is something to
watch but right now, impacts are expected to be minimal.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
KEY MESSAGES:
- Continued chance for rain changing to snow showers by
Wednesday evening.
- Quiet weather will continue until a late-week disturbance.
- Cold air finally returns to end the forecast period.
___________________________________________________________
Thursday will feature a passing disturbance to the north with
the potential for some lingering rain and snow showers crossing
the area. NBM is not showing high probs for any accumulation as
the progressive pattern in place is making if difficult for
models to nail down a trend.
Comparably timid weather with temperatures a few degrees above
average will continue into late-week. The next chance for
impactful weather will come with yet another strong low passage
sometime Friday through Sunday, though there still remains
timing uncertainty and precipitation type uncertainty tied to
differences in ensemble clustered differences in western trough
intensity and progression speed forced by a Pacific ridge. One
feature of this is the strength of the parent low, as quite a
bit of cold air sets up behind the low. Low temperatures behind
the cold front will drop into the teens for Sat through Mon
lows. As models attempt to resolve the Day 5 through 7 forecast,
the cold air advected in behind the front for Sat through Mon
will lead to periods of upslope snow showers and the potential
for synoptic snowfall late Monday into Tuesday next week.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR conditions (minus FKL/DUJ) with thickening cirrus have
returned to all terminals under high pressure. Probabilities of
VFR conditions for FKL/DUJ increase between 00Z to 03Z.
Easterly flow will generally increase early Tuesday morning as
a pressure gradient tightens ahead of approaching strong low
pressure. Expect sustained wind 20-30 kt with widespread gusts
to 40 kt ramping up at all sites by Tuesday morning with highest
gusts at LBE peaking near 45 knots Tuesday afternoon.
Low-level wind shear will ramp up as well as a 70-80 kt 850mb
low level jet moves overhead after 10z and continues through
early Tuesday night before the jet exits to the east.
Associated precipitation will overspread from southwest to
northeast beginning around 09z Tuesday. Precipitation type will
either be -SNRA or a wet -SN as temp profiles
saturation,especially for terminals north of PIT, before
changing over to all RA by mid- morning under warm advection.
Expect both CIG and VIS restrictions in moderate rain with MVFR
probabilities increasing to 80% shortly after daybreak and IFR
CIG/VIS to ~50%.
.OUTLOOK...
The bulk of the precipitation will exit the region Tuesday
night, but another round of snow showers looks to impact the
area as a surface trough moves through overnight Tuesday into
Wednesday. Steep low level lapse rates in a moist boundary layer
will maintain a gusty southwest wind, though far less than
during the day Tuesday, and support continuing snow shower
chances. Probabilities of MVFR remain at 50-70% through
Wednesday morning in the absence of a significant push of dry
air.
Return of high pressure should bring more tranquil conditions to
close out the week before another area of low pressure
approaches for the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from 1 AM to 7 PM EST Tuesday for PAZ007>009-015-
016-022.
High Wind Warning from 1 AM to 7 PM EST Tuesday for PAZ073>078.
Winter Weather Advisory from 4 AM to noon EST Tuesday for
PAZ074-076.
OH...None.
WV...High Wind Warning from 1 AM to 7 PM EST Tuesday for WVZ510>514.
Winter Weather Advisory from 4 AM to noon EST Tuesday for
WVZ512-514.
&&
SYNOPSIS...Milcarek
NEAR TERM...Shallenberger
SHORT TERM...Shallenberger
LONG TERM...Shallenberger
AVIATION...Hefferan/MLBHazardous weather outlook, Jan 8, 1:05 PM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
105 PM EST Mon Jan 8 2024
OHZ039>041-048>050-057>059-068-069-PAZ013-014-020-021-029-031-
WVZ001>004-012-021-509-091815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
105 PM EST Mon Jan 8 2024
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Sustained winds of 20mph to 30mph with gusts up to 40mph are
possible during the daytime on Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ073-075-077-078-WVZ510-511-513-091815-
Westmoreland-Fayette-Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
105 PM EST Mon Jan 8 2024
...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST
TUESDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...Tonight.
Gusty winds as high as 45mph to 60mph are possible late tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Sustained winds of 30-40mph with gusts up to 60mph are possible on
Tuesday. Elevated winds will return during the day on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-015-016-022-091815-
Mercer-Venango-Forest-Clarion-Jefferson PA-Armstrong-
105 PM EST Mon Jan 8 2024
...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Tonight.
Gusty winds as high as 35mph to 50mph are possible late tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Sustained winds of 20-30mph with gusts up to 50mph are possible on
Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ074-076-WVZ512-514-091815-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Eastern Tucker-
105 PM EST Mon Jan 8 2024
...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST
TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO NOON EST TUESDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...Tonight.
Gusty winds as high as 45mph to 60mph are possible late tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Sustained winds of 30-40mph with gusts up to 60mph are possible on
Tuesday. There is also potential for a quick coating of snow and/or
freezing rain Tuesday morning that will be rapidly overrun with rain
into the afternoon. Elevated winds will return during the day on
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Shallenberger
High Wind, Eastern Preston
- When
- January 9, 1:00 AM EST to 7:00 PM EST
- Where
- Eastern Preston forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Several trees were reported down across the county.
High Wind, Preston
- When
- January 9, 1:00 AM EST to 7:00 PM EST
- Where
- Preston forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Several trees were reported down across the county.
High Wind, Western Tucker
- When
- January 9, 1:00 AM EST to 7:00 PM EST
- Where
- Western Tucker forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- 911 Call Center
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
The city of Parsons reported two downed trees and damage to a building.
High Wind, Eastern Tucker
- When
- January 9, 1:00 AM EST to 7:00 PM EST
- Where
- Eastern Tucker forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Wind gusts of up to 71 MPH were reported at a mesonet sensor east of Canaan Heights. Downed trees were reported just to the northwest of the sensor as well.
Strong Wind, Monongalia
- When
- January 9, 8:00 AM EST to January 10, 3:53 PM EST
- Where
- Monongalia forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 39.630, -80.046 (the zone’s center; the record gives no point)
Wind gusts of up to 54 MPH were recorded at the airport at Morgantown. Also, trees were reported down on two different county locations along the Mason-Dixon Highway.
Strong Wind, Ohio
- When
- January 9, 7:00 PM EST to January 10, 3:53 PM EST
- Where
- Ohio forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.097, -80.619 (the zone’s center; the record gives no point)
Wind gusts of up to 56 MPH were recorded at Wheeling Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, January 9, 20249 injured · $26 million · EF3 · 144 events
- Tornadoes and Flash Flood in Alabama, January 9, 20241 death · 16 injured · $6.1 million · EF2 · 12 events
- Tornadoes and Flash Flooding in North Carolina, January 9 to 10, 20241 death · 4 injured · $389,000 · EF1 · 27 events
- Tornadoes and Flash Flooding in South Carolina, January 9, 20241 injured · $1.8 million · EF2 · 42 events
- Tornado and Flash Flooding in Georgia, January 9, 20241 death · $63,000 · EF0 · 48 events
- Tornadoes and Hail in Georgia, January 9, 2024$563,000 · EF2 · 30 events
- Flash Flooding and Winter Storm in Maine, January 9 to 10, 2024$34 million · 62 kt wind · 20 events
- Flash Flooding in Virginia, January 9 to 10, 20241 death · $5,000 · 17 events
- Winter Storm and Coastal Flood in New Hampshire, January 9 to 10, 2024$15 million · 54 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, January 9, 2024$412,000 · 60 kt wind · 54 events
- High Wind and Strong Wind in Pennsylvania, January 9 to 10, 2024$1.6 million · 59 kt wind · 11 events
- High Wind and Winter Weather in Vermont, January 9 to 10, 2024$725,000 · 60 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158686, 1158687, 1158688, 1158692, 1158668, 1158647.